Alert archive / California / Lake Wind Advisories in 2016
Lake Wind Advisory 49, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Sep 20, 2016, 3:52 AM PDT for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Sep 20, 2016, 8:00 AM PDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2016, 3:52 AM PDT (10:52 UTC)
- In effect from
- Sep 20, 2016, 8:00 AM PDT
- Expired
- Sep 20, 2016, 6:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3685 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371 WWUS75 KREV 201052 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 352 AM PDT TUE SEP 20 2016 CAZ072-NVZ002-202300- /O.NEW.KREV.LW.Y.0049.160920T1500Z-160921T0100Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...STATELINE... INCLINE VILLAGE 352 AM PDT TUE SEP 20 2016 ...LAKE WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM PDT THIS EVENING FOR LAKE TAHOE... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND ADVISORY FOR LAKE TAHOE, WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM PDT THIS EVENING. * WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * WAVE HEIGHTS: 2 TO 3 FEET. * SMALL BOATS, KAYAKS AND PADDLE BOARDS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND. && $$ HTTP://WEATHER.GOV/RENO
2 follow-up statements
022 WWUS75 KREV 202151 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 251 PM PDT TUE SEP 20 2016 CAZ072-NVZ002-211200- /O.NEW.KREV.LW.Y.0050.160921T1200Z-160922T0300Z/ /O.CON.KREV.LW.Y.0049.000000T0000Z-160921T0100Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...STATELINE... INCLINE VILLAGE 251 PM PDT TUE SEP 20 2016 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR LAKE TAHOE... ...LAKE WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM PDT WEDNESDAY FOR LAKE TAHOE... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND ADVISORY FOR LAKE TAHOE, WHICH IS IN EFFECT FROM 5 AM TO 8 PM PDT WEDNESDAY. * WINDS TODAY: SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * WAVE HEIGHTS TODAY: 2 TO 3 FEET. * WINDS WEDNESDAY: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * WAVE HEIGHTS WEDNESDAY: 2 TO 4 FEET. * SMALL BOATS... KAYAKS AND PADDLE BOARDS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND. && $$ NVZ004-211200- /O.NEW.KREV.LW.Y.0050.160921T2100Z-160922T0200Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 251 PM PDT TUE SEP 20 2016 ...LAKE WIND ADVISORY IN EFFECT FROM 2 PM TO 7 PM PDT WEDNESDAY FOR PYRAMID LAKE... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND ADVISORY FOR PYRAMID LAKE, WHICH IS IN EFFECT FROM 2 PM TO 7 PM PDT WEDNESDAY. * WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * WAVE HEIGHTS: 2 TO 4 FEET. * SMALL BOATS, KAYAKS AND PADDLE BOARDS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND. && $$ HTTP://WEATHER.GOV/RENO
964 WWUS75 KREV 210104 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 604 PM PDT TUE SEP 20 2016 CAZ072-NVZ002-211315- /O.EXP.KREV.LW.Y.0049.000000T0000Z-160921T0100Z/ /O.CON.KREV.LW.Y.0050.160921T1200Z-160922T0300Z/ GREATER LAKE TAHOE AREA- INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...STATELINE... INCLINE VILLAGE 604 PM PDT TUE SEP 20 2016 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM PDT WEDNESDAY FOR LAKE TAHOE... ...LAKE WIND ADVISORY FOR TODAY HAS EXPIRED... * WINDS WEDNESDAY: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH. * WAVE HEIGHTS WEDNESDAY: 2 TO 4 FEET. * SMALL BOATS...KAYAKS AND PADDLE BOARDS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND. && PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND. && $$ NVZ004-211315- /O.CON.KREV.LW.Y.0050.160921T2100Z-160922T0200Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 604 PM PDT TUE SEP 20 2016 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 2 PM TO 7 PM PDT WEDNESDAY FOR PYRAMID LAKE... * WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * WAVE HEIGHTS: 2 TO 4 FEET. * SMALL BOATS... KAYAKS AND PADDLE BOARDS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND. && $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Sep 20, 3:49 AM PDT, 3 minutes earlier.
Area forecast discussion, Sep 20, 3:49 AM PDT, 3 minutes before
Area Forecast Discussion
National Weather Service Reno NV
349 AM PDT TUE SEP 20 2016
.SYNOPSIS...
One more warm day is expected before a strong cold front moves
through the region Wednesday, with chilly conditions expected
Thursday. Gusty winds are also expected today through Thursday,
leading to hazardous fire weather conditions at times. Shower and
thunderstorm chances return by midweek, with very light snow
possible in the Sierra Thursday.
&&
.SHORT TERM...
The ridge of high pressure which brought very warm conditions for
the past few days will begin to weaken, as a vigorous low
pressure trough approaches the west coast. For today, temperatures
will not be quite as warm but still remain several degrees above
average. Gusty winds will become the main story as surface
pressure gradient tightens with 700 mb winds ranging from 25-35
kt. We have seen ridge level wind gusts near 55 mph around Tahoe,
and some of these winds are likely to mix down to the lake by mid-
late morning, so we will issue a Lake Wind Advisory for Tahoe.
Even at this time when mixing is less optimal, some of the buoys
on Tahoe are reporting sustained winds around 15 mph.
Some subtropical moisture will spread north across the region with
increasing mid-high clouds especially south of US-50. There is
only a small possibility of isolated late day showers or
thunderstorms in southern Mono County where slight instability is
indicated, but the cloud cover may become too thick to allow for
this convection to form.
Smoke and haze are difficult to determine at this time and did
not appear to be significant near the surface yesterday evening,
so we limited mention to areas near and downwind of the Owens
River fire in southern Mono County, and the Soup Complex fire in
the southern Warner Mountains. These haze/smoke areas may need to
be adjusted later this morning based on the overnight/morning
activity of these fires, and visual/web camera images that come in
after daybreak.
The strongest winds are still expected for Wednesday along and
ahead of the main cold front passage, with peak gusts around 40
mph for lower elevations and Sierra ridge gusts up to 75 mph.
Some showers may develop during the morning as moisture converges
ahead of the front, with a slight possibility of thunderstorms
in the afternoon. The best potential for this activity looks to
be limited to areas near and east of US-95, while a dry slot
pushing into eastern CA-western NV from Reno-Tahoe northward will
prevent any precipitation in these areas.
For Thursday, temperatures will drop significantly behind the
front, nearly 30 degrees colder than last weekend and about 20
degrees below average. Thursday's highs in western Nevada will
only be in the lower-mid 60s, with lower 50s for Sierra valleys.
Brisk northwest to north winds will make it feel even colder.
Shower chances increase mainly near the Sierra and northeast CA,
and also into west central NV. Snow levels in the Sierra will drop
to around 7000-8000 feet, but snow accumulation will be limited,
with most snow melting soon after it ends. For lower elevations,
only spotty and light precipitation amounts are expected.
Additional details on impacts related to the gusty winds and
dry conditions are included in the Fire Weather and Aviation
segments below. MJD
.LONG TERM...Friday through Monday...
Upper low will be moving east and out of the area Fri-Sat with
shower chances ending Friday morning, if not a bit earlier. We
maintained the slight chance of showers over the eastern Basin and
Range Friday morning, although many of the model runs show showers
moving out prior to daybreak. Strong northerly flow aloft will
persist on back side of low Friday, gradually weakening Saturday.
This will keep winds on ridges rather brisk with some northwest to
northeast wind persisting during the daytime hours across valley
locations. As a ridge builds into the west coast/western Great Basin
Sun-Mon, winds will further decrease with light mostly east surface
flow. A very dry airmass will result in cold morning starts for
valley locations, while daytime highs gradually warm this weekend.
Hohmann
&&
.AVIATION...
Winds are going to be the primary story through Wednesday as a low
pressure system approaches. Southwest-west winds will be strongest
north of Hwy 50 where gusts will approach 25-30 kts today and 30-35
kts on Wednesday as winds aloft increase further. Gusts along ridges
in the Tahoe Basin and Sierra Front have been close to 50 kts early
this morning. Ridge winds will be steady or back off slightly today
before ramping back up tonight-Wednesday when gusts are expected to
approach 65-70 kts. Aviators can expect moderate lee side turbulence
along with localized LLWS. Blowing dust is possible over the Basin
and Range including KLOL-KNFL Wednesday afternoon and evening as
stronger winds spread across a larger part of western NV.
There is a small threat for thunderstorms south of KMMH later today
and mainly south and east of a KMWC-KNFL-KBAN line on Wednesday
afternoon. Hohmann
&&
.FIRE WEATHER...
700 mb winds remain in the 30-40 kt range from about I-80 north
through midday before tapering off in the afternoon and evening.
Increasing thermal gradients and mixing should allow surface/slope
winds to kick up by late morning, with humidity lowering to critical
levels in the afternoon. Wind gusts to around 35 mph are expected
near and north of I-80 with humidity falling into the 10-15% range.
Models continue to suggest another round of critical fire weather
conditions on Wednesday. Temperatures continue to slowly fall off as
low pressure drops down the Pacific coast. Unfortunately, models
show a dry slot moving into northeast CA/northwest NV and the
cooling may not be sufficient to keep humidity outside critical
levels north of I-80 and south of the Surprise Valley. There are
some differences in the timing of this dry slot with a few models a
bit slower and more into Wednesday evening. This would result in
slightly higher humidity during period of strongest winds.
Nonetheless, this dry slot is impressive and if it does arrive
earlier, some single digit humidity values can not be ruled out.
Confidence is higher that winds will be at least as strong
Wednesday, if not stronger and more widespread than today.
Temperatures are expected to finally fall enough with increasing
moisture on Thursday to diminish the threat for critical conditions
as the upper low moves overhead. Snyder/Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from noon today to 8 PM PDT this evening NVZ458.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening NVZ450-453-458.
Lake Wind Advisory from 8 AM this morning to 6 PM PDT this
evening for Lake Tahoe in NVZ002.
Red Flag Warning from noon today to 8 PM PDT this evening
NVZ450-453.
CA...Red Flag Warning from noon today to 8 PM PDT this evening
CAZ270-278.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening CAZ278.
Lake Wind Advisory from 8 AM this morning to 6 PM PDT this
evening for Lake Tahoe in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 2:51 PM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Pershing, Washoe | 29 hr |
| Sep 20, 3:13 PM PDT | Red Flag Warning | REV | Washoe | 29 hr |
Nearby
Lake Wind Advisories in California, 2016Lake Wind Advisories in Nevada, 2016Every lake wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.